Buyer, Beware of Over-the-Counter Thyroid Supplements: Study
FRIDAY, Nov. 4 -- Over-the-counter "thyroid support" supplements commonly used for weight loss and to fight fatigue are mostly ineffective and may pose a health threat, a new study warns.
The supplements contain widely varying amounts of two kinds of thyroid hormones -- triiodothyronine (T3) and thyroxine (T4) -- apparently derived largely from chopped up animal thyroid glands, according to senior investigator Dr. Victor Bernet, an endocrinologist at the Mayo Clinic in Florida.
These two hormones are regulated by the U.S. Food and Drug Administration and intended for use only in prescription drugs because they can cause serious health problems, including increased heart rate, heart irregularities and palpitations, nervousness and diarrhea, he explained.
The researchers analyzed 10 commercially available OTC thyroid supplements and found that nine contained T3 and five of them would deliver 50 percent or more of the total amount of T3 produced by the body daily.
Four of the supplements contained T4, and some contained a dose of T4 that could be double an adult's daily requirement.
Only one supplement had no T3 or T4.
Bernet said that the supplements are ineffective for most people.
'"The amount of thyroid hormone a normal person would have to take to lose weight would be dangerously high and there is no evidence that use of thyroid hormone effectively treats fatigue when used in people without actual hypothyroidism," he said in a Mayo news release.
The study was slated for presentation at the recent annual meeting of the American Thyroid Association in Indian Wells, Calif.
The findings show the need for better monitoring of the ingredients in OTC thyroid support products and more patient education about these products' potential health risks, Bernet said.
Because this study was presented at a medical meeting, the data and conclusions should be viewed as preliminary until published in a peer-reviewed journal.
The Hormone Foundation has more about thyroid disorders.
Posted: November 2011